Alert archive / Hawaii / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this red flag warning at Sep 2, 2009, 3:24 AM HST. It took effect at Sep 2, 2009, 10:00 AM HST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2009, 3:24 AM HST (13:24 UTC)
- In effect from
- Sep 2, 2009, 10:00 AM HST
- Expired
- Sep 3, 2009, 3:30 AM HST
- In force
- 18 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW80 PHFO 021324 RFWHFO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 324 AM HST WED SEP 2 2009 HIZ002-009-021430- /O.CAN.PHFO.FW.A.0001.090902T2000Z-090903T0400Z/ KAUAI WINDWARD-OLOMANA- 324 AM HST WED SEP 2 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE FIRE WEATHER WATCH. PASSING TRADE SHOWERS WILL KEEP RELATIVE HUMIDITIES HIGH ENOUGH TO PRECLUDE RED FLAG CONDITIONS OVER WINDWARD PORTIONS OF KAUAI AND OAHU. $$ HIZ001-003-005>007-010-011-013-014-016-018-019-021-023-024-026- 030300- /O.UPG.PHFO.FW.A.0001.090902T2000Z-090903T0400Z/ /O.NEW.PHFO.FW.W.0001.090902T2000Z-090903T0300Z/ NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST- OAHU NORTH SHORE-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI LEEWARD- LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA- 324 AM HST WED SEP 2 2009 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM HST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM HST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. LOW FUEL MOISTURE LEVELS OVER LEEWARD AREAS AND STRENGTHENING TRADE WINDS WILL INCREASE THE FIRE DANGER TO CRITICAL LEVELS TODAY...FROM MID-MORNING THROUGH THE LATE AFTERNOON. LITTLE CHANGE IN WEATHER CONDITIONS IS EXPECTED ON THURSDAY...WITH THE POSSIBILITY OF ANOTHER DAY OF CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. && $$ BIRCHARD
2 follow-up statements
000 WWHW80 PHFO 030133 RFWHFO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 PM HST WED SEP 2 2009 HIZ001-003-005>007-010-011-013-014-016-018-019-021-023-024-026- 031415- /O.EXT.PHFO.FW.W.0001.000000T0000Z-090904T0300Z/ NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST- OAHU NORTH SHORE-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI LEEWARD- LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA- 333 PM HST WED SEP 2 2009 ...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM HST THURSDAY... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM HST THURSDAY. LOW FUEL MOISTURE LEVELS OVER LEEWARD AREAS AND STRENGTHENING TRADE WINDS WILL KEEP THE FIRE DANGER AT CRITICAL LEVELS THROUGH LATE THIS AFTERNOON...THEN AGAIN FROM MID-MORNING THROUGH LATE AFTERNOON THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. && $$ POWELL
000 WWHW80 PHFO 031330 RFWHFO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST THU SEP 3 2009 HIZ001-003-005>007-010-011-013-014-016-018-019-021-023-024-026- 031430- /O.CAN.PHFO.FW.W.0001.000000T0000Z-090904T0300Z/ NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST- OAHU NORTH SHORE-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI LEEWARD- LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA- 330 AM HST THU SEP 3 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE RED FLAG WARNING. EVEN THOUGH BREEZY TRADE WINDS ARE EXPECTED TO CONTINUE...INCREASED LOW LEVEL MOISTURE WILL KEEP RELATIVE HUMIDITIES ABOVE THE RED FLAG CRITERIA. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Sep 1, 8:45 PM HST, 6 hours 39 minutes earlier.
Area forecast discussion, Sep 1, 8:45 PM HST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 845 PM HST TUE SEP 1 2009 .SYNOPSIS... HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP TRADE WINDS BLOWING WELL INTO NEXT WEEK. THE TRADES WILL BE LOCALLY BREEZY WEDNESDAY THROUGH SATURDAY AS THE HIGH MOVES CLOSER TO THE ISLANDS...AND WILL WEAKEN EARLY NEXT WEEK AS THE HIGH MOVES AWAY. THE TRADES WILL DELIVER A FEW SHOWERS TO WINDWARD AREAS...WHILE LEEWARD AREAS REMAIN MOSTLY DRY. THE EXCEPTION WILL BE THE LEEWARD SIDE OF THE BIG ISLAND...WHERE UPSLOPE SHOWERS WILL FAVOR THE AFTERNOON AND EVENING HOURS. && .DISCUSSION... AN AREA OF SHOWERY LOW CLOUDS THAT MOVED OVER WINDWARD PORTIONS OF MOST ISLANDS LAST NIGHT AND THIS MORNING HAS DISBANDED...AND WE HAVE RETURNED TO THE EXPECTED DRY TRADE WIND PATTERN. EVENING SATELLITE AND RADAR IMAGERY INDICATE ONLY SMALL ISOLATED SHOWERS APPROACHING THE ISLANDS IN THE TRADE WIND FLOW...SO EXPECT A MOSTLY DRY NIGHT TONIGHT. TRADE WINDS...OF VARYING SPEEDS...ARE EXPECTED TO CONTINUE INTO NEXT WEEK. A SURFACE HIGH ABOUT 1150 MILES NORTH OF THE MAIN HAWAIIAN ISLANDS IS FORECAST TO MOVE SOUTH...THEN SOUTHWEST THROUGH THURSDAY...AND TIGHTEN THE PRESSURE GRADIENT OVER THE ISLANDS. THE HIGH IS FORECAST TO REMAIN NEARLY STATIONARY THROUGH FRIDAY...THEN START MOVING OFF TO THE EAST OVER THE WEEKEND AS A FRONT MOVES TOWARD THE ISLANDS FROM THE NORTHWEST. IT LOOKS AS THOUGH TRADE-WIND SPEEDS WILL PEAK ON THURSDAY...THEN GRADUALLY TAPER OFF. THE TRADES MAY BECOME GENTLE BY THIS TIME NEXT WEEK. WATER VAPOR IMAGERY SHOWS A TROUGH ALOFT DIGGING SOUTHWARD TOWARD THE ISLANDS FROM THE NORTHEAST...WHICH IS SHUNTING A RIDGE ALOFT SOUTHWARD AWAY FROM THE ISLANDS. LATEST GFS RUN CONTINUES TO SHOW THIS TROUGH SHARPENING AS IT APPROACHES THE ISLANDS OVER THE NEXT 24 TO 36 HOURS...BUT NOW DEVELOPS A CUT-OFF LOW SEVERAL HUNDRED MILES TO THE NORTHEAST OF THE ISLANDS...RATHER THAN OVER THE ISLANDS. THE LATEST RUN ALSO MOVES THE LOW AWAY FROM THE ISLANDS MORE QUICKLY THAN PREVIOUS RUNS. THE NET EFFECT OF THIS LOW IS THUS EXPECTED TO BE MINIMAL...AS IT WILL LIKELY ACT TO WEAKEN /BUT NOT DISSIPATE/ THE SUBSIDENCE INVERSION...AND WILL HAVE LITTLE LOW-LEVEL MOISTURE WITH WHICH TO WORK. AN INCREASE IN LOW-LEVEL MOISTURE ASSOCIATED WITH A WEST-MOVING TROPICAL DISTURBANCE IS NO LONGER ANTICIPATED...AS THIS MOISTURE WILL PASS SOUTH OF THE ISLANDS. OTHER POTENTIAL SOURCES FOR TRADE SHOWERS IN THE SHORT TERM INCLUDE A LOOSELY ORGANIZED EAST-WEST BAND OF CLOUDS LOCATED ABOUT 300 TO 400 MILES NORTHEAST OF THE ISLANDS...BUT GFS WEAKENS THIS BAND AS IT APPROACHES THE ISLANDS ON WEDNESDAY AFTERNOON. THEREFORE...ONLY EXPECT RANDOM CLOUD AND SHOWER CLUMPS RIDING IN ON THE TRADE WINDS TO BRING A FEW PASSING SHOWERS TO WINDWARD AREAS OF THE ISLANDS THE NEXT COUPLE OF DAYS...MAINLY DURING NIGHTS AND MORNINGS. LEEWARD AREAS WILL REMAIN MOSTLY DRY...EXCEPT FOR AFTERNOON AND EVENING SHOWERS OVER THE KONA SLOPES. WINDWARD RAINFALL MAY DECREASE NEXT WEEK AS THE TRADE WINDS WEAKEN. && .MARINE... A SMALL CRAFT ADVISORY REMAINS UP FOR WINDIER AREAS OF THE COASTAL WATERS THROUGH WEDNESDAY AFTERNOON AND IT WILL BE EXPANDED TO INCLUDE THE KAIWI CHANNEL STARTING WEDNESDAY MORNING. IT IS QUITE LIKELY THAT WE WILL FURTHER EXTEND THE ADVISORY AND EXPAND IT TO INCLUDE MORE OF THE COASTAL WATERS. && .FIRE WEATHER... THE CRITERIA FOR THE ISSUANCE OF AN ISLAND-WIDE RED FLAG WARNING INCLUDE SUSTAINED WINDS OF 20 MPH OR GREATER WHILE THE RELATIVE HUMIDITY DROPS BELOW 45 PER CENT...AS MEASURED AT PHNL. THE FINAL PIECE OF THE PUZZLE IS A MEASURE OF RECENT RAINFALL AND HIGH TEMPERATURES...KNOWN AS THE KEETCH-BYNUM DROUGHT INDEX /KBDI/...AND THIS INDEX HAS JUST RECENTLY EXCEEDED LOCALLY-DERIVED VALUES FOR THE ISSUANCE OF A RED FLAG WARNING...AND WILL REMAIN SO UNTIL SIGNIFICANT RAINFALL IS MEASURED AT PHNL. THEREFORE...A FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY...AS A RELATIVELY DRY AND BREEZY DAY IS EXPECTED. IF INDEED THESE VALUES ARE EXPECTED TO BE EXCEEDED ON WEDNESDAY...THEN A RED FLAG WARNING WILL BE ISSUED EARLY WEDNESDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM 1000 AM THROUGH 600 PM WEDNESDAY. SMALL CRAFT ADVISORY UNTIL 600 PM WEDNESDAY FOR THE ALENUIHAHA AND PAILOLO CHANNELS...MAALAEA BAY...AND SOUTH OF THE BIG ISLAND AND FOR THE KAIWI CHANNEL STARTING 600 AM WEDNESDAY. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:32 PM HST | Fire Weather Watch | HFO | 12 hr |
Nearby
Red Flag Warnings in Hawaii, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.